To the Editor. —
It is well recognized that allopurinol may cause serious side effects. These include arteritis,1 toxic epidermal necrolysis,2 interstitial nephritis,3 agranulocytosis,4 granulomatous hepatitis,5 and other less specific side effects.6A present case suggests that anorexia, severe weight loss, general weakness, and malaise (symptoms suggestive of malignancy) may also be caused by allopurinol.
Report of a Case. —
A 66-year-old man was seen in January 1977 with a three-month history of weight loss (9 kg), anorexia, weakness, and nonspecific abdominal pain. The symptoms suggested a diagnosis of malignancy, and the patient was admitted to the Stanford University Medical Center for evaluation. Examination showed a wasted and severely ill man. Abnormal laboratory values included an ESR of 55 mm in the first hour and a carcinoembryonic antigen of 13 units (normal, <4). Echo studies indicated a possible pancreatic mass. Numerous other investigations, including
Calin A. Allopurinol Toxicity Masquerading as Malignancy. JAMA. 1978;239(6):497. doi:10.1001/jama.1978.03280330033013